• question-icon

    How to wean off Mirtazapine?

default
Posted on Wed, 19 Jul 2017 in General Health
Question: I have been struggling w/ depression & anxiety for a year. I'm on 20mg Trintellix, 100mg gabapentin tid & mirtazipine 7.5 at bedtime. I can function but am tired, foggy & feel flat. I have no sex drive which is causing problems with my husband. I see a therapist q two weeks. I had bad experience w/ Paxil CR & Effexor XR. Pristiq worked in the past but when I tried it again, it didn't work. I'd like to get off mirtazipine but am afraid to do so d/t w/ drawl. I'm not sure if Trintellix is right for me b/c I still don't care about or enjoy things like I used to. My sister is on Lexapro & that works for her; thinking of trying. Is this a good idea or do u have other suggestions; I am frustrated & feel stuck.
doctor
Answered by Dr. Ashok Kumar 5 hours later
Brief Answer:
I think lexapro should be first choice

Detailed Answer:
Hello,
Thanks for using Healthcaremagic.

I read your query and understand your concerns.

As suggested two weeks back I do not think you need to fear about the withdrawal effect of mirtazapine. Fortunately the withdrawal effects of mirtazapine are very much limited and chances are very low. In addition the dose used currently have very low chance of withdrawal effects. If this low chance profile is combined with gradual withdrawal I am sure that you will not experience any withdrawal effect of mirtazapine.

Regarding your second question I feel lexapro should be the first choice for you provided you have similar symptoms of anxiety and depression with your sister. This has been observed over a time again and again that response to antidepressant depends on the genetics. Although we do not have enough data to decide choice of antidepressant in individual patient but good response in you sister is an indication that lexapro have high chance of effect for you.

In case your doctor do not agree with my suggestion, considering your symptom profile which includes tired, foggy and flat I feel wellbutrin can be used as augmenting agent along with trintellix.

I hope this answers you.
If you have any further query, I would be glad to help you.
If not, you may close the discussion and if possible you may rate the answer for my future patients.
In future if you wish to contact me directly, you can use the below mentioned link:
http://doctor.healthcaremagic.com/doctors/dr-ashok-kumar/67386
Thanks and regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ashok Kumar 10 hours later
Thank you for the information. Is the mirtazipine at the low dose the cause of flatness, fogginess & being tired? Could Trintellix cause any of these symptoms? Which has lower risk of side effects, Lexapro or Wellbutrin?
Regards, XXXXXXX
doctor
Answered by Dr. Ashok Kumar 24 minutes later
Brief Answer:
Follow up

Detailed Answer:
Dear XXXXXXX
Thanks for follow up.

Although it is possible to have all these side effects with mirtazapine but I feel they are the part of depression which did not respond to current form of treatment. Practically speaking I encounter number of patients on daily basis who had some residual symptoms of depression.

In case these symptoms were not present before onset of treatment it is possible that mirtazapine is likely cause for them.

Regarding the side effect there is no antidepressant which is superior to one another except the older ones which cause more side effects. However if the choice given I will prefer Leaxapro over wellbutrin as lexapro is slightly more efficacious and have less chance of side effects than wellbutrin.

I hope this answers you further.
Thanks and regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ashok Kumar 10 minutes later
Thank you for your quick and helpful response. XXXXXXX
doctor
Answered by Dr. Ashok Kumar 2 hours later
Brief Answer:
Follow up

Detailed Answer:
Hello,
Thanks for your positive feedback.

If you have any further query, I would be glad to help you.
In future if you wish to ask any more questions , you can use the below mentioned link to contact me.

http://doctor.healthcaremagic.com/doctors/dr-ashok-kumar/67386

Thanks and regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ashok Kumar 2 days later
I have taken 5 mg of Lexapro for three days. I'm having an increase in tiredness, spaciness and anxiety. Could these be from Lexapro? If so, how long will it take for them to subside. I've been using .5 mg Ativan for anxiety.

Also, will this low dose make a difference? I'm really looking for something to calm me and help me get to the point I enjoy things. I'm so tired of fighting negative thoughts. I'm exercising, sunbathing, seeing a therapist regularly. I feel like the meds that I have been taking aren't quite clicking for me but it is scary to switch b/c it's taken me a long time to get where I am.
Thanks for listening. Regards, XXXXXXX
doctor
Answered by Dr. Ashok Kumar 4 hours later
Brief Answer:
Follow up

Detailed Answer:
Dear XXXX,
Thanks for follow up.

Regarding the currently observed symptoms in form of tiredness, spaciness and anxiety, these are well known side effect of lexapro. Most individuals cease to show these symptoms at the end of one week of treatment and so it can b expected that you will feel better over the week end or possible before.

Regarding the dose I do not think it is low dose. The effective dose of lexapro is 5-20 mg and I think it should be given a fair time before attempting increase in dose of lexapro.

I will not recommend to stop the existing medication all together as there is partial response and it should not be thrown away in hope of better results with lexapro. The call to stop trintellix should be taken when there is substantial improvement with use of lexapro over time.

I hope this helps you further.
Thanks and regards.
Above answer was peer-reviewed by : Dr. Remy Koshy
doctor
default
Follow up: Dr. Ashok Kumar 45 hours later
How long will it take to feel positive results from the Lexapro? I'm sure you here this question a lot but it's hard to be patient. Regards, XXXXXXX
doctor
Answered by Dr. Ashok Kumar 1 hour later
Brief Answer:
Follow up

Detailed Answer:
Dear XXXXXXX
Thanks for reverting back to me with most important question.

Theoretically speaking it takes 2-6 weeks to show some response (textbook version).

However in practice we observe at least some effects before day 10 of treatment and observable response by 2 weeks. At 2 weeks point most individuals report around 25 % improvement which is sometime enough to become functional to a extent.

I hope this answers you.
Thanks and regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Ashok Kumar

Psychiatrist

Practicing since :2000

Answered : 3157 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Paxil cr

doctor1 MD

Hi I have been prescribed Rabonik Plus ( Rabeprazole 20 + Levosulpridie 75 CR) Once daily for my acidity and gas problems with long term problme of...

doctor1 MD

i am 50 years old and have been on paxil cr 12.5 for four years, i have been on and off it for years since i was 30 for anxiety . each time i am on...

doctor1 MD

Hi! I have GAD & MDD. I had been in Paxil CR for 5 weeks and last week my MD increased my dose to 50mg. I thought I would start feeling better but...

doctor1 MD

thank you, I will. I had my annual physical today and my doctor and i decided to try to wean me off of 12.5 mg of paxil cr after being on it for 5...

Get personalised answers from verified doctor in minutes across 80+ specialties

195 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Ashok Kumar
  • Q - How to have a successful sexual intercourse?

  • Q - Suggest treatment for OCD

  • Q - Suggest the sleep aids that i can use with Carvedilol?

  • Q - What causes sensitivity to sun light?

  • Q - Is it safe to have 120ml of alcohol everyday?

  • Q - Suggest treatment for orgasmic dysfunction

  • Q - Suggest treatment for non retraction of foreskin

  • Q - Suggest treatment for premature ejaculation

  • Q - How long do psychotic disorders take to get cured?

  • Q - What causes erectile dysfuntion?

backtotop2